Early metabolic acidosis and coma in massive acetaminophen overdose

August 7, 2015, 1:33 pm

mind-the-gap★★★½☆

Coma and Severe Acidosis: Remember to Consider Acetaminophen. Villano JH et al. J Med Toxicol 2015 July 8 [Epub ahead of print]

Reference

This paper, from UC-San Diego, contains an excellent case discussion that makes numerous important points about a patient who presents with decreased mental status and high-anion-gap metabolic acidosis.

The patient was a 28-year-old male who was brought to the emergency department because he was found to be unresponsive in his jail cell 16 hours after being arrested for murder. Initial evaluation revealed tachycardia (111/min,) mild hypothermia (95.5oF,) and a depressed level of consciousness with non-focal neurological examination. Blood glucose was 362 mg/dL. Tests results included arterial pH 6.97, pCO2 40 mmHg, serum bicarbonate 7 mEq/L, anion gap 34 mEq/L. Aspartate aminotransferase (AST) and prothrombin time (PT) were minimally elevated but ALT and bilirubin levels were normal, as was the head CT. Serum salicylate was negative. The serum lactate was 156.5 mg/dL (normal 4.5 – 19.8 mg/dL.)

The authors discuss at length the initial diagnostic considerations — methanol, ethylene glycol, metformin, cyanide — and the evidence for or against each one. Although acetaminophen (APAP) poisoning does not seem to have been on the initial differential diagnosis of high-anion-gap metabolic acidosis with an elevated lactate level, a routine serum APAP was 616 mcg/mL. (This was drawn at least 16 hours post-ingestion.) The patient was treated for massive APAP overdose with intravenous N-acetylcysteine and recovered apparently without sequelae.

It is interesting that the treating clinicians did not elect to initiate hemodialysis. A recent paper from the ExTRIP workgroup suggests treating massive APAP overdose with hemodialysis if there is altered mental status, elevated lactate, metabolic acidosis, AND an APAP level > 900 mcg/mL. (This suggestion is judged to be 1D, meaning it is a strong recommendation based on very low level of evidence.) To my mind, in a case like this there is no real clinical difference between and APAP level of 900 mcg/mL and one of 616 mcg/mL, so the decision about hemodialysis could reasonably have gone either way.

The authors stress the crucial point that massive APAP overdose can present with early metabolic acidosis and altered mental status, occurring within hours of ingestion before hepatotoxicity sets in. In these cases the toxic APAP metabolite NAPQI  acts somewhat like cyanide, poisoning mitochrondria and impairing oxidative phosphorylation. Previous reported cases have been associated with hyperglycemia, hypothermia, and elevated venous oxygen saturation.

KEY TAKE-HOME POINT: Always remember to include APAP on the differential diagnosis of high-anion-gap metabolic acidosis. A good mnemonic is A CAT MUDPILE:

  • Aspirin
  • Cyanide, carbon monoxide
  • Acetaminophen
  • Theophylline
  • Methanol, metformin
  • Uremia
  • Diabetic ketoacidosis (or alcoholic ketoacidosis)
  • Propylene glycol
  • Iron, INH
  • Lactic acidosis
  • Ethyelene glycol

Related post:

Must-read: consider hemodialysis in cases of massive acetaminophen overdose

Comments are closed.